Indiana, 2018

Hail in Indiana, June 7, 2018

June 7, 2018 · NWS IWX · 1 event in 1 county or zone

-24 in northern Indiana. Pulse thunderstorms developed in a unstable but poorly sheared environment.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A frontal boundary was draped along and south of U.S.-24 in northern Indiana. Pulse thunderstorms developed in a unstable but poorly sheared environment. One storm produced marginally severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 7, 2:54 PM EST, 2 hours 39 minutes earlier.

Area forecast discussion, Jun 7, 2:54 PM EST, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
354 PM EDT Thu Jun 7 2018

.SYNOPSIS...
Issued at 328 PM EDT Wed Jun 6 2018

High pressure will shift east today as a front remains over the
region. The front may produce some isolated to scattered afternoon
and evening showers and thunderstorms, mainly south of Route 30.
Chances of showers and storms will increase Friday afternoon
through Saturday morning as a disturbance approaches from the
west. High temperatures today and Friday will reach into the 70s
north of the front over Lower Michigan to the 80s farther south.

&&

.SHORT TERM...(This Evening through Saturday Night)
Issued at 328 PM EDT Thu Jun 7 2018

Tonight through Saturday night should be active with storms
becoming likely Friday and Friday night. During this period, a
front should remain over the area as short waves/disturbances
track across the region. Precipitable water values should range
between 1.5 and 1.9 inches, bringing a good chance for heavy rain
along with strong/gusty winds with organized convection. Have
coordinated with neighbors and WPC to issue a a Hydrologic
Outlook. WPC had upgraded to a slight risk of heavy rainfall
earlier and then is expanding the slight risk for heavy rainfall
further south.

&&

.LONG TERM...(Sunday through Thursday)
Issued at 328 PM EDT Thu Jun 7 2018

Chances for storms are possible at times through the period as
energy in the form of upper level disturbances move across the
area. Favored the model blend for now until better spatial and
temporal resolution can be resolved.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 116 PM EDT Thu Jun 7 2018

Daytime heating has really destabilized the area, especially
southwest of the terminals where surface bases CAPEs were already
topping 3000 J/Kg. A fairly ill-defined front was draped west/east
over the northern half of Indiana. Expected convection will fire
rapidly in the zone as inhibition was about gone. Thinking is
storms will stay south of the terminals until late tonight when as
upper disturbance moves into the area.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Marsili
SHORT TERM...Skipper
LONG TERM...Skipper
AVIATION...Skipper

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 7, 3:04 PM EST, 2 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
404 PM EDT Thu Jun 7 2018

INZ012>018-020-022>027-032>034-OHZ015-016-024-025-082015-
Starke-Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-
Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-
Paulding-Putnam-Van Wert-Allen OH-
404 PM EDT Thu Jun 7 2018 /304 PM CDT Thu Jun 7 2018/

This hazardous weather outlook is for portions of northern Indiana
and northwest Ohio.

.DAY ONE...This evening and Tonight

Severe thunderstorms are not expected.

Late this evening...there is a chance of thunderstorms with storms
continuing overnight. Locally heavy rainfall could occur with any
thunderstorm.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There are periodic chances for thunderstorms Friday through Tuesday.
A few strong storms or an isolated severe storm could occur Friday
into early Saturday. Heavy rainfall and localized flooding is also
possible during this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time. Rainfall
measurements will be appreciated.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

INZ003>009-MIZ077>081-OHZ001-002-004-005-082015-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-
Berrien-Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-
Defiance-Henry-
404 PM EDT Thu Jun 7 2018 /304 PM CDT Thu Jun 7 2018/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...This evening and Tonight

There is a slight chance of a thunderstorm overnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There are periodic chances for thunderstorms Friday through Tuesday.
A few strong or isolated severe storms could occur Friday into early
Saturday. Heavy rainfall and localized flooding is also possible
during this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time. Rainfall
measurements will be appreciated.
.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-082015-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
404 PM EDT Thu Jun 7 2018

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...This afternoon and Tonight

There is a slight chance of a thunderstorm overnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There are periodic chances for thunderstorms Friday through Tuesday.
A few strong storms could occur Friday into early Saturday.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Special weather statement, Jun 7, 4:29 PM EST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Northern Indiana
529 PM EDT THU JUN 7 2018

INZ020-072200-
White-
529 PM EDT THU JUN 7 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WHITE COUNTY...

At 526 PM EDT, a strong thunderstorm was located near Brookston, or 9
miles northeast of Otterbein, moving east at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Brookston, Chalmers and Badger Grove.

This includes Interstate 65 between mile markers 185 and 194.

Torrential rainfall is also occurring with this storm. Radar
estimates of 0.5" to 1" are appearing in this area and with storms
continuing to train localized flooding may occur. Do not drive your
vehicle through flooded roadways.

&&

LAT...LON 4069 8709 4067 8676 4066 8676 4066 8678
      4056 8677 4056 8693 4057 8710
TIME...MOT...LOC 2126Z 291DEG 19KT 4061 8699

CR
Special weather statement, Jun 7, 4:30 PM EST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Northern Indiana
530 PM EDT THU JUN 7 2018

INZ022-072215-
Cass-
530 PM EDT THU JUN 7 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CASS COUNTY...

At 528 PM EDT, a strong thunderstorm was located near Walton, or near
Logansport, moving southeast at 10 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm. Very heavy rainfall up to an inch per hour will occur and may
cause localized lowland and street flooding.

Locations impacted include...
Logansport, Grissom Afb, Walton, Lincoln, Galveston, Onward, Deacon,
New Waverly and Anoka.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4060 8638 4069 8637 4069 8641 4080 8634
      4076 8617 4056 8616 4056 8630
TIME...MOT...LOC 2128Z 295DEG 8KT 4069 8631

LEWIS
Special weather statement, Jun 7, 5:12 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Northern Indiana
612 PM EDT THU JUN 7 2018

INZ020-072245-
White-
612 PM EDT THU JUN 7 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WHITE COUNTY...

At 609 PM EDT, a strong thunderstorm was located near Wolcott, or 13
miles west of Monticello, moving east at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Monticello, Brookston, Wolcott, Reynolds, Chalmers, Badger Grove,
Golden Hill, Smithson, Cedar Point and Norway.

This includes Interstate 65 between mile markers 185 and 197.

Torrential rainfall is also occurring with this storm. Radar
estimates of 1" to as much as 2" of rain had fallen in the area.
Continued rainfall over the same locations may lead to localized
flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4081 8709 4077 8676 4074 8675 4072 8676
      4072 8675 4071 8676 4069 8675 4068 8676
      4068 8674 4067 8675 4066 8678 4057 8677
      4056 8708
TIME...MOT...LOC 2209Z 289DEG 11KT 4069 8701

LEWIS

The radar

The Northern Indiana radar (KIWX), 74 km away, was scanning. The volume nearest the first event began at 22:32 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Miami

When
June 7, 5:33 PM EST to 5:34 PM EST
Where
Miami County, Peru
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.750, -86.070

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2018Every state in 2018This day in weather historyWarnings in Indiana, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771841.